A correspondence piece, published in the New England Journal of Medicine (NEJM), discuses an animal model of inhaled vitamin E acetate and EVALI-like lung injury.
Prof John Britton, Director of the UK Centre for Tobacco & Alcohol Studies and Consultant in Respiratory Medicine, University of Nottingham, said:
“This study, based in an animal model, provides further evidence that vitamin E acetate in vaping fluids causes cases of EVALI, and reinforces advice to vapers to source their vaping solutions from reputable suppliers.”
Prof Peter Hajek, Director of the Tobacco Dependence Research Unit, Queen Mary University of London, said:
“In August last year, an outbreak of acute lung injuries has developed in the USA, affecting mostly young people who vaped illegal marijuana (THC) cartridges. A small proportion denied using marijuana, but this could be e.g. in states where such use is a criminal offence or where parents were present during their hospital visit. Indeed, it later turned out that all laboratory samples taken from people with confirmed diagnosis, of whom some denied THC use, contained a contaminant found in these cartridges (Vitamin E acetate, used to improve THC viscosity).
“This new study demonstrates in an animal model that inhaling Vitamin E acetate indeed damages lungs. To the extent that the findings generalise to human exposure, the study provides further evidence on the links between the outbreak and the THC contaminant. Some have conflated nicotine and THC vaping, which risks scaring some vapers back to smoking, but this was a false alarm. The chemical is not used in nicotine e-liquids. Switching from smoking to vaping remains a good option that removes almost all risks of smoking.”
‘An animal model of inhaled vitamin E acetate and EVALI-like lung injury’ by Tariq A Bhat et al. was published in the NEJM at 22:00 UK time on Wednesday 26 February 2020.
Prof Peter Hajek: “I have no conflict of interest.”
None others received.